Astonishingly, Nicolson has seen two adolescent patients in the span of a week in March with this specific set of symptoms at the Queen Elizabeth Hospital in Birmingham, UK.
Each had recently received the COVID-19 vaccination developed by Oxford and AstraZeneca.
After spending the weekend on call at the hospital, Nicolson was ready for a day off on Monday.
On the contrary, he was now under pressure to quickly secure permission to collect samples for later laboratory analysis. He had just gotten to the second patient’s room when a third was wheeled in.
Clotting Disorders Following the Covid-19 Vaccine
The European Medicines Agency’s (EMA) safety committee (PRAC) has determined that atypical blood clots with low blood platelets should be mentioned.
I is a very rare side effects of Vaxzevria (formerly COVID-19 Vaccine AstraZeneca). The committee carefully considered all of the material at its disposal.
As well as the input of an ad hoc expert group, before making its final decision. The European Medicines Agency (EMA) wants doctors and patients to remember.
That extremely uncommon incidents of blood clots in conjunction with low blood platelet counts might occur within 2 weeks of getting the vaccine.
Most documented occurrences have occurred in women under the age of 60, usually within the first two weeks after vaccination. Specific risk factors have not been confirmed based on the available research at this time.
What Is Immune Thrombocytopenia?
Low platelet count is medically referred to as thrombocytopenia. The National Heart, Lung, and Blood Institute (NHLBI) describes thrombocytes.
It is lso known as platelets, as a blood cell that aids in the clotting of blood. Thrombocytopenia can be caused by a variety of factors.
According to the National Heart, Lung, and Blood Institute (NHLBI), immune thrombocytopenia (ITP) occurs when the immune system mistakenly assaults and kills healthy platelets.
“What occurs is, for some unexplained reason, your immune system creates antibodies to platelets,” explained James Bussel, MD, professor emeritus of paediatrics.
At Weill Cornell Medicine in New York City and a renowned researcher in the field. Dr. Bussel noted that this phenomenon has also been observed with other vaccines.
Some haematologists, especially those with experience in treating persons who have a rare reaction to the anti-clotting medicine heparin, recognised the unique constellation of symptoms at once.
Both low platelet counts and the development of clots have been linked to HIT, a disease defined by a lack of granulocytes in the blood.